Skip to main content

Sensitivity analysis for expected utility maximization in incomplete Brownian market models

Abstract

We examine the issue of sensitivity with respect to model parameters for the problem of utility maximization from final wealth in an incomplete Samuelson model and mainly, but not exclusively, for utility functions of positive-power type. The method consists in moving the parameters through change of measure, which we call a weak perturbation, decoupling the usual wealth equation from the varying parameters. By rewriting the maximization problem in terms of a convex-analytical support function of a weakly-compact set, crucially leveraging on the work (Backhoff and Fontbona in SIAM J Financ Math 7(1):70–103, 2016), the previous formulation let us prove the Hadamard directional differentiability of the value function with respect to the market price of risk, the drift and interest rate parameters, as well as for volatility matrices under a stability condition on their Kernel, and derive explicit expressions for the directional derivatives. We contrast our proposed weak perturbations against what we call strong perturbations, where the wealth equation is directly influenced by the changing parameters. Contrary to conventional wisdom, we find that both points of view generally yield different sensitivities unless e.g. if initial parameters and their perturbations are deterministic.

This is a preview of subscription content, access via your institution.

References

  1. Backhoff, J.: Functional analytic approaches to some stochastic optimization problems. PhD Thesis, Humboldt-Universität zu Berlin (2015)

  2. Backhoff, J., Fontbona, J.: Robust utility maximization without model compactness. SIAM J. Financ. Math. 7(1), 70–103 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  3. Backhoff, J., Silva, F.J.: Sensitivity results in stochastic optimal control: a Lagrangian perspective. ESAIM Control Optim. Calc. Var. 23(1), 39–70 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  4. Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)

    Book  MATH  Google Scholar 

  5. Cadenillas, A., Karatzas, I.: The stochastic maximum principle for linear convex optimal control with random coefficients. SIAM J. Control Optim. 33, 590–624 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  6. Chen, Z., Epstein, L.: Ambiguity, risk, and asset returns in continuous time. Econometrica 70(4), 1403–1443 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  7. Cox, J., Huang, C.: Optimal consumption and portfolio policies when asset prices follow a diffusion process. J. Econom. Theory 49(1), 33–83 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  8. Danskin, J.M.: The theory of max–min and its application to weapons allocation problems. In: Econometrics and Operations Research, vol. V. Springer, New York (1967)

  9. Davis, M.: Optimal hedging with basis risk. In: From Stochastic Calculus to Mathematical Finance, pp. 169–187. Springer, Berlin (2006)

  10. Delbaen, F., Schachermayer, W.: A general version of the fundamental theorem of asset pricing. Math. Ann. 300(3), 463–520 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  11. Inada, K.: On a two-sector model of economic growth: comments and a generalization. Rev. Econ. Stud. 30(2), 119–127 (1963)

    Article  Google Scholar 

  12. Karatzas, I., Lehoczky, J., Shreve, S.: Optimal portfolio and consumption decisions for a “small investor” on a finite horizon. SIAM J. Control Optim. 25(6), 1557–1586 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  13. Karatzas, I., Lehoczky, J., Shreve, S., Xu, G.L.: Martingale and duality methods for utility maximisation in an incomplete market. SIAM J. Control Optim. 29, 702–730 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  14. Karatzas, I., Shreve, S.: Methods of mathematical finance. In: Applications of Mathematics, vol. 39. Springer, New York (1998)

  15. Kardaras, C., Žitković, G.: Stability of the utility maximization problem with random endowment in incomplete markets. Math. Finance 21(2), 313–333 (2011)

    MathSciNet  MATH  Google Scholar 

  16. Kramkov, D., Schachermayer, W.: The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9(3), 904–950 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  17. Kramkov, D., Sîrbu, M.: On the two-times differentiability of the value functions in the problem of optimal investment in incomplete markets. Ann. Appl. Probab. 16(3), 1352–1384 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  18. Larsen, K.: Continuity of utility-maximization with respect to preferences. Math. Finance 19(2), 237–250 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  19. Larsen, K., Mostovyi, O., Zitkovic, G.: An expansion in the model space in the context of utility maximization. arXiv:1410.0946v1 [q-fin.PM] (2014)

  20. Larsen, K., Zitković, G.: Stability of utility-maximization in incomplete markets. Stoch. Process. Appl. 117(11), 1642–1662 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  21. Merton, R.: Lifetime portfolio selection under uncertainty: the continuous-time case. Rev. Econom. Stat. 51, 247–257 (1971)

    Article  Google Scholar 

  22. Merton, R.: Optimum consumption and portfolio rules in a continuous-time model. J. Econom. Theory 3(4), 373–413 (1971)

    MathSciNet  Article  MATH  Google Scholar 

  23. Mocha, M., Westray, N.: The stability of the constrained utility maximization problem: a BSDE approach. SIAM J. Financ. Math. 4(1), 117–150 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  24. Monoyios, M.: Malliavin calculus method for asymptotic expansion of dual control problems. SIAM J. Financ. Math. 4(1), 884–915 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  25. Mostovyi, O., Sirbu, M.: Sensitivity analysis of the utility maximization problem with respect to model perturbations. arXiv:1705.08291 (2017)

  26. Musielak, J.: Orlicz Spaces and Modular Spaces. Lecture Notes in Mathematics, vol. 1034. Springer, Berlin (1983)

    Book  MATH  Google Scholar 

  27. Nakano, H.: Generalized modular spaces. Stud. Math. 31, 439–449 (1968)

    MathSciNet  Article  MATH  Google Scholar 

  28. Penot, J.P.: Calculus Without Derivatives. Graduate Texts in Mathematics, vol. 266. Springer, New York (2013)

    Book  Google Scholar 

  29. Pham H (2009) Continuous-time stochastic control and optimization with financial applications. In: Stochastic Modelling and Applied Probability, vol. 61. Springer, Berlin

  30. Pliska, S.: A stochastic calculus model of continuous trading: optimal portfolios. Math. Oper. Res. 11(2), 370–382 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  31. Protter, P.: Stochastic Integration and Differential Equations, 2nd edn. Springer, Heidelberg (2005)

    Book  Google Scholar 

  32. Quenez, M.C.: Optimal portfolio in a multiple-priors model. In: Seminar on Stochastic Analysis, Random Fields and Applications IV, vol. 58, pp. 291–321. Birkhäuser, Basel (2004)

  33. Rogers, L.C.G., Williams, D.: Diffusions, Markov processes, and Martingales, Cambridge Mathematical Library, vol 2. Cambridge University Press, Cambridge (2000) (Itô calculus, Reprint of the second (1994) edition)

  34. Weston, K.: Stability of utility maximization in nonequivalent markets. In: Forthcoming in Finance and Stochastics. arXiv:1410.0915v2 (2015)

  35. Yong, J., Zhou, X.Y.: Stochastic Controls: Hamiltonian Systems and HJB Equations. Springer, New York (2000)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Julio Backhoff Veraguas.

Additional information

Julio Backhoff Veraguas is most grateful for partial support by the Austrian Science Fund (FWF) under grant Y782-N25 and the European Research Council (ERC) under grant FA506041, as well as to Humboldt-Universität zu Berlin and the funding by the Berlin Mathematical School. Francisco J. Silva acknowledges partial support by the Gaspar Monge Program for Optimization and Operation Research (PGMO).

Appendix A

Appendix A

We provide the proof of a version of the envelope or Danskin’s theorem (see [8]), adapted to our purposes. First, we recall the notion of Hadamard differentiability. Given two Banach spaces \((\mathcal {X}, \Vert \cdot \Vert _{\mathcal {X}})\) and \((\mathcal {Z}, \Vert \cdot \Vert _{\mathcal {Z}})\) a map \(f: \mathcal {X}\rightarrow \mathcal {Z}\) is directionally differentiable at x if for all \(h\in \mathcal {X}\) the limit in \(\mathcal {Z}\)

$$\begin{aligned} Df(x,h):= \lim _{\tau \downarrow 0} \frac{f(x+\tau h)-f(x)}{\tau }, \end{aligned}$$

exists. If in addition, for all \(h\in \mathcal {X}\) the following equality in \(\mathcal {Z}\) holds

$$\begin{aligned} Df(x,h)= \lim _{\tau \downarrow 0, \; h'\rightarrow h} \frac{f(x+\tau h')-f(x)}{\tau } , \end{aligned}$$

then we say that f is directionally differentiable at x in the Hadamard sense. An important property of Hadamard differentiable functions is the chain rule. More precisely, if \((\mathcal {V}, \Vert \cdot \Vert _{\mathcal {V}})\) is another Banach space, \(g: \mathcal {V}\rightarrow \mathcal {X}\) is directionally differentiable at v and f is directionally differentiable at g(v) in the Hadamard sense, then the composition \(f\circ g\) is directionally differentiable at v (see e.g. [4, Proposition 2.47]) and \(D(f\circ g)(v, v')= Df(g(v),Dg(v,v'))\) for all \(v'\in \mathcal {V}\). If in addition, g is is also Hadamard directionally differentiable at v, then \(f\circ g\) is directionally differentiable at v in the Hadamard sense.

Now, suppose that \(K\subseteq \mathcal {X}\) is a weakly compact set. Let us consider the problem:

$$\begin{aligned} \qquad \qquad \qquad \qquad \qquad \qquad \qquad \quad \sup _{Z\in X} \langle d, Z \rangle \quad \text{ s.t. } \; Z\in K, \qquad \qquad \qquad \qquad \qquad \qquad \qquad {(AP_{d})} \end{aligned}$$

where \(d\in \mathcal {X}^{*}\) and \(\langle \cdot , \cdot \rangle \) denotes the bilinear pairing between \(\mathcal {X}\) and \(\mathcal {X}^{*}\). Let us define \(v: \mathcal {X}^{*} \rightarrow \mathbb {R}\) as the optimal value of problem \((AP_{d})\) and \(\mathcal {S}(d)\) the set of optimal solutions of \((AP_{d})\), i.e.

$$\begin{aligned} v(d):= \sup _{Z\in K} \langle d, Z \rangle , \quad \mathcal {S}(d):= \left\{ Z\in K \quad v(d)= \langle d, Z \rangle \right\} . \end{aligned}$$

Note that v is well defined, it is a Lipschitz function and \(\mathcal {S}(d)\ne \emptyset \). In fact,

$$\begin{aligned} | v(d_1)- v(d_2) | \le \Vert d_1- d_2\Vert _{\mathcal {X}^{*}}\sup _{Z\in K} \Vert Z\Vert _{\mathcal {X}}. \end{aligned}$$
(A.1)

The proof of the following result is a simple modification of the proof in [4, Theorem 4.13].

Lemma A.1

For any \(\bar{d}\in \mathcal {X}^{*}\), the following assertions hold true

(i) The set \(\mathcal {S}(\bar{d})\) is weakly compact.

(ii) The function v is directionally differentiable in the Hadamard sense and its directional derivative is

$$\begin{aligned} Dv(\bar{d}, \Delta d)= \sup _{Z\in \mathcal {S}(\bar{d})} \langle \Delta d, Z \rangle \quad \hbox {for} \,\hbox {all} \Delta d\in \mathcal {X}^{*}. \end{aligned}$$
(A.2)

Proof

The first assertion follows directly from the weak-continuity of \(\langle \bar{d}, \cdot \rangle \), which implies the weak closedness of \(\mathcal {S}(\bar{d})\). Now, in view of [4, Proposition 2.49] and (A.1) it suffices to show that v is directionally differentiable. Let \(\bar{Z}\in S(\bar{d})\) be such that \( \langle \Delta d, \bar{Z} \rangle = \sup _{Z\in \mathcal {S}(\bar{d})} \langle \Delta d, Z \rangle \) and for \(\tau >0\) set \(d_{\tau }:= \bar{d}+ \tau \Delta d\). By definition

$$\begin{aligned} v(d_{\tau })- v(\bar{d}) \ge \langle d_{\tau }-\bar{d}, \bar{Z}\rangle = \tau \langle \Delta d, \bar{Z} \rangle , \end{aligned}$$

which implies that

$$\begin{aligned} \textstyle \liminf _{\tau \rightarrow 0} \frac{ v(d_{\tau })- v(\bar{d})}{\tau } \ge \langle \Delta d, \bar{Z} \rangle = \sup _{Z\in \mathcal {S}(\bar{d})} \langle \Delta d, Z \rangle . \end{aligned}$$
(A.3)

Analogously, let \(Z_{\tau } \in S(d_{\tau })\). Then

$$\begin{aligned} \textstyle v(\bar{d})- v(d_\tau ) \ge - \langle d_{\tau }-\bar{d}, Z_{\tau }\rangle = - \tau \langle \Delta d, Z_\tau \rangle . \end{aligned}$$
(A.4)

On the other hand, using (A.1) we get that \(v(d_{\tau })\rightarrow v(\bar{d})\) as \(\tau \downarrow 0\), which implies, since \(d_{\tau }\rightarrow \bar{d}\) strongly in \(\mathcal {X}^*\), that any weak limit point of \(Z_{\tau }\) belongs to \(\mathcal {S}(\bar{d})\). Thus, (A.4) yields

$$\begin{aligned} \textstyle \limsup _{\tau \rightarrow 0} \frac{ v(d_{\tau })- v(\bar{d})}{\tau } \le \limsup _{\tau \rightarrow 0} \langle \Delta d, Z_{\tau } \rangle \le \sup _{Z\in \mathcal {S}(\bar{d})} \langle \Delta d, Z \rangle . \end{aligned}$$
(A.5)

Therefore, (A.2) is a consequence of (A.3) and (A.5).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Backhoff Veraguas, J., Silva, F.J. Sensitivity analysis for expected utility maximization in incomplete Brownian market models. Math Finan Econ 12, 387–411 (2018). https://doi.org/10.1007/s11579-017-0209-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11579-017-0209-9

Keywords

  • Sensitivity analysis
  • First order sensitivity
  • Utility maximization
  • Weak formulation

JEL Classification

  • C02
  • C61